This paper was published in Medical Hypotheses 2009 Dec;73(6):1045-7. Epub 2009 Aug 4
Study title and authors:
Clinically important interaction between statin drugs and Clostridium difficile toxin?
McGuire T, Dobesh P, Klepser D, Rupp M, Olsen K.
College of Pharmacy, University of Nebraska Medical Center, Omaha, NE 68198-6045, United States. firstname.lastname@example.org
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/19656639
Clostridium difficile associated disease (CDAD), a common type of antibiotic associated diarrhea, is increasing in frequency and is now occurring more commonly in younger patients who are relatively healthy and may not be receiving antibiotics.
This paper investigated the factors which may have caused the rise in Clostridium difficile associated disease and found:
- Gastric acid suppression, particularly via proton pump inhibitors (Losec, Prevacid, Nexium, Kapidex) is a risk factor for the development of Clostridium difficile associated disease.
- A statin trial demonstrated an increased rate of Clostridium difficile associated disease in patients receiving statins compared to non-statin controls.
Mcguire concludes that the weight of the evidence leads to the hypothesis that statins interact with Clostridium difficile toxin causing an increase in the rate and severity of Clostridium difficile associated disease (diarrhea).